Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Great Falls, MT

June 4, 2018Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 4, 2018, 7:56 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2018, 7:56 PM MDT (01:56 UTC)
Expired
Jun 4, 2018, 8:30 PM MDT
In force
34 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 77 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2437 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

483 
WUUS55 KTFX 050156
SVRTFX
MTC027-045-050230-
/O.NEW.KTFX.SV.W.0020.180605T0156Z-180605T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
756 PM MDT MON JUN 4 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Judith Basin County in central Montana...
  West central Fergus County in central Montana...

* Until 830 PM MDT.

* At 756 PM MDT, a severe thunderstorm was located near Geyser, or 14
  miles west of Stanford, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Stanford, Denton, Geyser, Coffee Creek and Raynesford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning are occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4711 10983 4703 11065 4709 11065 4710 11075
      4717 11078 4723 11077 4725 11079 4730 11079
      4742 11033 4742 11016 4747 11005 4748 10999
TIME...MOT...LOC 0156Z 253DEG 46KT 4722 11052 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
3 follow-up statements
963 
WWUS55 KTFX 050210
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
810 PM MDT MON JUN 4 2018

MTC027-045-050230-
/O.CON.KTFX.SV.W.0020.000000T0000Z-180605T0230Z/
Judith Basin MT-Fergus MT-
810 PM MDT MON JUN 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHEASTERN JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES...

At 809 PM MDT, a severe thunderstorm was located 7 miles north of
Stanford, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Stanford, Denton and Coffee Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4713 11041 4738 11048 4742 11033 4742 11016
      4747 11005 4747 11003 4748 10999 4715 10985
TIME...MOT...LOC 0209Z 252DEG 46KT 4726 11026 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
350 
WWUS55 KTFX 050221
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
821 PM MDT MON JUN 4 2018

MTC027-045-050230-
/O.CON.KTFX.SV.W.0020.000000T0000Z-180605T0230Z/
Judith Basin MT-Fergus MT-
821 PM MDT MON JUN 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHEASTERN JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES...

At 821 PM MDT, a severe thunderstorm was located near Denton, or 10
miles northeast of Stanford, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Denton and Coffee Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4714 11016 4742 11026 4742 11016 4747 11005
      4747 11003 4748 10999 4715 10985
TIME...MOT...LOC 0221Z 255DEG 47KT 4726 11005 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
501 
WWUS55 KTFX 050227
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
827 PM MDT MON JUN 4 2018

MTC027-045-050237-
/O.EXP.KTFX.SV.W.0020.000000T0000Z-180605T0230Z/
Judith Basin MT-Fergus MT-
827 PM MDT MON JUN 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES WILL EXPIRE AT 830 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4714 11016 4742 11026 4742 11016 4747 11005
      4747 11003 4748 10999 4715 10985
TIME...MOT...LOC 0227Z 253DEG 46KT 4728 10997 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:40 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 4, 3:40 PM MDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
340 PM MDT Mon Jun 4 2018

Aviation Section Updated

.SYNOPSIS...
A Pacific cool front will move eastward through the region tonight,
producing scattered showers and thunderstorms. Some storms could be
strong this evening. For Tuesday and Wednesday, weak upper level
disturbance will move through Southwest and Central MT, producing
scattered showers and thunderstorms. Some of these storms could also
be strong. Afternoon highs will be a few degrees above normal for
Tue and Wed, with a very warm day expected on Saturday.

&&

.DISCUSSION...

An active convective week is expected for our forecast area this
week with several opportunities for strong to severe thunderstorms.
This will likely be followed by a strong cold front this weekend.

The severe weather threat still looks on track for this
afternoon/evening. Water vapor imagery shows lift/moisture
increasing across Idaho associated with an incoming mid/upper jet.
It is still expected that this will provide the necessary lift for
thunderstorm initiation this afternoon. The best combination of
shear/instability still looks to be focused from Lincoln/Helena east
to Lewistown and about as far south as I-90. Gusty/damaging winds
will be the primary threat, but large hail will be possible with any
sustained/rotating updraft. The hail threat is a bit more
conditional due to higher freezing levels and uncertainties
regarding instability. Otherwise, cloud bases look to be fairly high
and locally, the threat of tornadoes appears very low. The 19z TFX
sounding shows a well mixed boundary layer and lower instability
which is likely more indicative of the environment from Great Falls
north.

Today's cold front will settle into SW MT on Tuesday, with a focused
area of moisture/convergence leading to another round of
showers/storms across SW MT, possibly as far north as Great
Falls/Lewistown. A few strong storms cannot be ruled out on Tuesday,
but the threat looks lower compared to today (unless greater
instability can develop).

Regarding the rest of the week, multiple upper level waves will
traverse the area bringing additional rounds of showers and
thunderstorms to the area, some of which could be strong to severe.
At this point, the greatest risk of severe weather may end up being
Thursday, but stay tuned for future updates regarding this
potential. By the weekend, the models have been consistently showing
a seasonally strong cold front passing through the area. This would
likely be proceeded by a round of thunderstorms, then followed by
breezy and much cooler conditions. - Martin

&&

.AVIATION...
UPDATED 2140Z.
Scattered showers and thunderstorms will move from southwest to
northeast through the region this evening. Some storms could be
strong. Expect some clearing towards 12z, but another round of
showers/thunderstorms is possible on Tue afternoon over Southwest
and Central MT. Overall VFR conditions will prevail, but short
periods of IFR conditions are possible in/near storms. Brusda

&&

.HYDROLOGY...
Flood warning has been cancelled Missouri River near Toston, as it
has gone below flood stage.

Flood Warning continues for the Jefferson River near Three Forks
where moderate flooding continues. This flood warning could continue
for another few days.

Flood Warning continues for the Big Hole River near Melrose where
minor flooding continues. This flood warning could continue for
another few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  75  47  78 /  50  30   0  10
CTB  40  72  42  76 /   0   0   0   0
HLN  51  79  48  79 /  40  30   0  10
BZN  49  78  47  77 /  30  30  30  20
WEY  41  72  38  72 /  10  10  10  20
DLN  46  74  44  75 /  20  20   0  20
HVR  49  77  47  80 /  30  20   0   0
LWT  51  68  47  74 /  60  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood highlights continue until further notice.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 4, 6:42 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
642 PM MDT MON JUN 4 2018

MTZ050-050115-
Judith Basin MT-
642 PM MDT MON JUN 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN COUNTY UNTIL
715 PM MDT...

At 641 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Stanford, moving northeast at 25 mph.

Half inch hail, occasional lightning and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Stanford, Windham and Benchland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4686 11047 4701 11063 4729 11020 4707 10997
TIME...MOT...LOC 0041Z 226DEG 21KT 4699 11049

Brusda
Local storm report, Jun 4, 6:57 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
657 PM MDT MON JUN 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 SW MALMSTROM AFB      47.49N 111.22W
06/04/2018  E0.25 INCH       CASCADE            MT   TRAINED SPOTTER

            PEA SIZE HAIL FALLING ON THE EAST SIDE OF
            GREAT FALLS.

&&

BRUSDA
Special weather statement, Jun 4, 7:07 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
707 PM MDT MON JUN 4 2018

MTZ047-051-050200-
Fergus-Blaine-
707 PM MDT MON JUN 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FERGUS AND SOUTH
CENTRAL BLAINE COUNTIES...

At 707 PM MDT, a strong thunderstorm was located near Winifred, or 40
miles north of Lewistown, moving northeast at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Winifred.

This includes Highway 191 between mile markers 82 and 87.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4747 10939 4776 10952 4792 10890 4790 10888
      4774 10890 4771 10882 4765 10877 4764 10872
      4762 10868 4763 10861 4758 10856
TIME...MOT...LOC 0107Z 243DEG 34KT 4764 10931

KJ
Special weather statement, Jun 4, 7:10 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Great Falls MT
710 PM MDT MON JUN 4 2018

MTZ013-050-051-050145-
Chouteau-Fergus-Judith Basin-
710 PM MDT MON JUN 4 2018

...STRONG THUNDERSTORMs WILL AFFECT NORTHEASTERN JUDITH BASIN...
NORTHWESTERN FERGUS AND SOUTHEASTERN CHOUTEAU COUNTIES...

At 709 PM MDT, a cluster of strong thunderstorms was centered near
Stanford, moving northeast at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lewistown, Stanford, Denton, Hobson, Moore, Windham, Moccasin, Ackley
Lake State Park, Glengarry, Utica, Danvers, Coffee Creek, Heath and
Benchland.

This includes the following highways...
 Highway 200 between mile markers 32 and 90.
 Highway 191 between mile markers 1 and 10.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4692 11022 4728 11036 4765 10982 4700 10919
TIME...MOT...LOC 0109Z 230DEG 42KT 4716 11009

KJ
Special weather statement, Jun 4, 7:17 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
717 PM MDT MON JUN 4 2018

MTZ012-050-054-050145-
Cascade-Judith Basin-Meagher-
717 PM MDT MON JUN 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MEAGHER...WEST
CENTRAL JUDITH BASIN AND SOUTHEASTERN CASCADE COUNTIES...

At 716 PM MDT, a strong thunderstorm was located 22 miles southeast
of Cascade, moving east at 55 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Sluice Boxes State Park, Monarch and Raynesford.

This includes the following highways...
 Highway 200 between mile markers 1 and 12.
 Highway 89 between mile markers 45 and 70.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4699 11136 4714 11145 4740 11076 4704 11057
TIME...MOT...LOC 0116Z 254DEG 48KT 4703 11139

KJ
Local storm report, Jun 4, 7:21 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT MON JUN 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             8 N STANFORD            47.27N 110.20W
06/04/2018  E0.88 INCH       JUDITH BASIN       MT   STORM CHASER

            STORM CHASER REPORT.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:01 PM MDTSpecial Weather StatementTFXJudith Basin29 min
Jun 4, 6:05 PM MDTSpecial Weather StatementTFXLewis and Clark25 min
Jun 4, 6:09 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin36 min
Jun 4, 6:25 PM MDTSpecial Weather StatementTFXFergus35 min
Jun 4, 6:41 PM MDTSpecial Weather StatementTFXFergus34 min
Jun 4, 6:42 PM MDTSpecial Weather StatementTFXJudith Basin33 min
Jun 4, 7:07 PM MDTSpecial Weather StatementTFXFergus53 min
Jun 4, 7:10 PM MDTSpecial Weather StatementTFXFergus35 min
Jun 4, 7:17 PM MDTSpecial Weather StatementTFXCascade28 min
Jun 4, 7:33 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin27 min
Jun 4, 8:08 PM MDTSpecial Weather StatementTFXFergus37 min
Jun 4, 11:58 PM MDTSpecial Weather StatementTFX47 min
Jun 5, 2:33 PM MDTSpecial Weather StatementTFXMadison42 min
Jun 5, 3:06 PM MDTSpecial Weather StatementTFXGallatin39 min
Jun 5, 3:14 PM MDTSpecial Weather StatementTFXMadison46 min
Jun 5, 3:59 PM MDTSpecial Weather StatementTFXMadison46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.